Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Red spot in hairline, sensitive to touch, bleeding, using moisturizer

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2528 Questions
Question
Hi - I have a red spot close to my temple in my hairline that suddenly appeared and it is sensitive to the touch (like a burning sensation) and bleeds easily. Two others have appeared since I noticed the first one. My doctor looked at it and said it was just a "dry patch" but they aren't healing and I use moisturizer on the one that is not in my hairline. I am 35 years old 5"9" and 130lbs and in otherwise good shape. I am fair skinned and have burned many times in my life, unfortunately.
Posted Thu, 19 Apr 2012 in Skin Hair and Nails
 
 
Answered by Dr. Sumit Bhatti 39 minutes later
Dear Mmcgilligan,

Thank you for your query.

1. Since you have burning, pricking red rash spots appearing near each other in the skin which is sensitive to touch and bleeds easily (and if it crusts over), you have to visit a skin specialist (Dermatologist) to rule out Herpes Zoster Opthalmicus.

2. Herpes Zoster is a reactivation of the chickenpox virus infection during childhood. This may occur during times of stress or immune suppression and even in times of apparent good health. You may have had nonspecific prodromal symptoms such as malaise, feverishness or numbness before the burning sensation. It requires aggressive treatment.

3. There is no substitute for direct visual examination of skin rashes. Other common causes will be a heat rash, contact dermatitis (allergy), insect bites, dandruff or fungal. If it spreads on to the neck or body then the diagnosis will change to a generalized rash such as measles, chickenpox and so on.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Red spot in hairline, sensitive to touch, bleeding, using moisturizer 3 hours later
Hi Dr. Bhatti,

I did have shingles last year, but it appeared on my torso on the right side of my body. The 3 tiny spots that have appeared a few months ago are on the left side of my face (one on my temple and two into my hairline). I was under the impression (perhaps falsely) that any re-appearances of shingles would be on the same side as the initial outbreak. Also, is it common to have them in such a small amount (3) and spread out like this?

Thanks,
Melora
 
 
Answered by Dr. Sumit Bhatti 5 hours later
Dear Mmcgilligan,

Thank you for writing back.

1. Though it is very rare, you can get more shingles, usually at another site which is not necessarily on the same side. That is why you should get a dermatologist's opinion.

The fluid from the eruptions can be examined for HSV (Varicella Zoster Virus). When the outbreak is 'zosteriform' (small and spreads along a cutaneous nerve) it is difficult to differentiate.

2. If you have confirmed VZV or HSV, then you should search for any underlying condition which is causing immune suppression. Early use of antivirals will help.

3. There is every possibility of this rash also being due to other causes.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor